Latest posts by The Communiques
- Influenza, 10 years on from the “Swine Flu” pandemic - July 12, 2019
- A Swine of a Diagnosis! - July 12, 2019
- Resident Death – Too Much Too Soon - April 4, 2019
‘In this edition, we look once again at medications, this time with a focus on medication allergies. Anaphylaxis is the most severe form of allergic reaction requiring urgent medical treatment, and multiple definitions for it exist. According to the Institute of Allergy and Infectious Disease and Food Allergy and Anaphylaxis Network, anaphylaxis is highly likely when any one of the following three criteria are fulfilled:
1. Acute onset of an illness (minutes to several hours) with the involvement of the skin, mucosal tissue, or both (e.g. generalized hives, pruritus or flushing, swollen lips-tongue-uvula) and at least one of the following:
a. Respiratory compromise (e.g. dyspnoea, wheeze-bronchospasm, stridor, reduced peak expiratory flow, hypoxaemia)
b. Reduced BP or associated symptoms of end-organ dysfunction (e.g. hypotonia [collapse], syncope, incontinence)
2.Two or more of the following that occur rapidly after exposure to a likely allergen for that patient (minutes to several hours):
a. Involvement of the skin-mucosal tissue (e.g. generalized hives, itch-flush, swollen lips-tongue-uvula)
b. Respiratory compromise (e.g. dyspnoea, wheeze-bronchospasm, stridor, reduced peak expiratory flow, hypoxaemia)
c. Reduced BP or associated symptoms (e.g. hypotonia [collapse], syncope, incontinence)
d. Persistent gastrointestinal symptoms (e.g. crampy abdominal pain, vomiting)
3.Reduced BP after exposure to known allergen for that patient (minutes to several hours):
a. Infants and children: low systolic BP (age specific) or greater than 30% decrease in systolic BP
b. Adults: systolic BP of less than 90 mm Hg or greater than 30% decrease from that person’s baseline.
Hospital admissions for anaphylaxis are rising, and antibiotics make up a large proportion of the medications implicated in anaphylaxis. In many countries, medications are the most common cause of fatal anaphylaxis – not every case is an unforeseeable event. So why are patients being given medications that they are allergic to? Why are the systems failing in what would appear to be a simple and preventable cause-and-effect scenario?
Anaphylaxis to a known medication allergy should not occur. Effective alert systems must be implemented that ensure universal recognition of a medication allergy every time and in every circumstance.
Case Number: 20/12 WA Case Précis Author: Ms Libby Newman MPH, BN, RN, Dip HSci (Pre-Hospital Care)Clinical Summary
Mrs CW was 68 years old when she was admitted to a small regional hospital for elective bilateral cataract removal surgery. She was in very poor health and had cataracts, raised intraocular pressure (glaucoma), and severe chronic respiratory disease which kept her house-bound. The surgery was meant to improve her quality of life at home by allowing her to enjoy craft activities and watch movies.
Mrs CW had a known allergy to ‘sulphas’ (also known as ‘sulfa drugs’). Her allergy was noted in multiple sections of her medical record and on admission a red identity band was placed on her arm by nursing staff to denote her as a patient with an allergy. Her surgeon, Dr S, was a visiting surgeon to the hospital. He had planned to perform a trabeculectomy (surgical procedure used in the treatment of raised intraocular pressure) in addition to the cataract surgery, however, on the day of surgery he decided against it as Mrs CW’s general physical condition had deteriorated. Dr S opted instead to administer medication post-operatively to lower her intraocular pressure. The cataract surgery was uneventful. Dr S wrote up the post-operative orders, including the order for Diamox (acetazolamide, a non-antibiotic sulphonamide), to treat the raised intraocular pressure.
Mrs CW returned to the ward and was clinically stable at the time. The ward nurse administered the Diamox medication as ordered. Approximately 10 minutes later Mrs CW was sweating, short of breath and tachycardic. Her anaesthetist, Dr F, was notified and told that Mrs CW had received Diamox – Dr F knew Mrs CW was allergic to ‘sulphas’ and recognised she was having an allergic reaction. Dr F stabilised Mrs CW and made arrangements for her to be transferred to a tertiary referral hospital.
However, she suddenly deteriorated further and died.
Following a post mortem examination, Mrs CW’s cause of death was given as anaphylaxis in a woman with atherosclerotic cardiovascular disease and emphysema.
The coroner undertook an inquest into the death of Mrs CW. Questions raised during the inquest included how Mrs CW’s allergy was recorded in her file and the efficacy of how this was communicated to treating physicians. Issues regarding sulphonamide allergies were described whereby some people are allergic to all sulphonamides, or to antibiotic sulphonamides or non-antibiotic sulphonamides. The precise type of allergy Mrs CW had to sulphonamides was neither known nor documented. The Western Australian Therapeutics Advisory Group’s position on allergic reactions to sulphonamides was referred to during the inquest. If Mrs CW had an allergy to both antibiotic as well as nonantibiotic sulphonamides then prescribing Diamox would have been contraindicated. If her allergy was to only antibiotic sulphonamides then administering Diamox was unlikely to have caused an allergic reaction, however idiosyncratic reactions have been known to occur. Dr S believed Mrs CW had suffered an idiosyncratic response however, a Professor in Ophthalmology provided an expert opinion to the court in which he suggested that the best course of action would be to follow the product advice and avoid using Diamox in somebody with a known sulpha allergy. Regarding the communication of Mrs CW’s allergy to all her care-givers it was confirmed that her allergy had been recorded in her medical record and she was also wearing a red identity band. Though he admitted seeing it in theatre, Dr S apparently was “unaware” of the significance of the band. Dr S admitted that he had Mrs CW’s documentation with him when he wrote his post-operative orders, yet was unaware she had an allergy to ‘sulphas’.
The coroner heard that the hospital had improved its ‘team timeout process’ immediately prior to surgery so that it was mandatory for all team members to acknowledge a patient’s allergy. The coroner commented that this step would increase the awareness of allergies but there was a need for, “precision when describing a patient’s allergy. The term sulphas is not sufficiently precise to provide a nurse, doctor or surgeon with sufficient information as to the nature of the allergy.” Two recommendations were made by the coroner. Firstly, that all nurses, doctors and surgeons working at the hospital were to be reminded about the necessity of recording the precise nature of patients’ allergies and this precise nature was to be known by the prescriber of medication. The second recommendation was that a protocol be developed to mandate the minimum acceptable standards of practice which doctors and surgeons, not employed by the Department of Health, agree to adopt before being allowed to practice in the hospital. The protocol should cover the existence of any protective procedures or systems such as the wearing of a red allergy alert band. Research has demonstrated issues with clinicians overriding alerts indicating that continuous quality improvement and usability of electronic systems are of paramount importance.
Mrs CW’s case illustrates the importance of standardised, accurate recording of allergies and the effective communication of this information for health professionals. It also highlights the confusion that can arise from inconsistent reporting of the details of allergies. Examples include the frequency with which patients disclose their allergies, the nature of their allergy (ranging from mild intolerance to anaphylaxis), and the specificity of the substance which causes an adverse reaction (one medication or a whole class of medications). Research has demonstrated issues with clinicians overriding alerts indicating that continuous quality improvement and usability of electronic systems are of paramount importance.
RESOURCES Medication Safety Alert: Allergies to sulphonamide antibiotics and cross-reactivities. Western Australian Therapeutic Advisory Group, WA Medication Safety Group. Available at: http://www.watag.org. au/wamsg/docs/WAMSG_alert_Sulfonamide. pdf. Topaz M, et al. Towards improved drug allergy alerts: Multidisciplinary expert recommendations. Int J Med Inform 2017; 97:353-355. Nanji K, et al. Overrides of medication-related clinical decision support alerts in outpatients. J Am Med Inform Assoc 2014; 21:487-491′
Did you know that you can sign up for free to receive the Clinical Communiqué. for more information and to register
The thoughts of this blog are of the individual writer and not necessarily those of the Nurses for Nurses Network. To read our full disclaimer click here >>